Alert archive / Nevada / Dust Storm Warnings in 2017
Dust Storm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this dust storm warning at Aug 30, 2017, 5:21 PM PDT for Clark County, Nye County, Nevada. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2017, 5:21 PM PDT (00:21 UTC)
- Expired
- Aug 30, 2017, 7:00 PM PDT
- In force
- 99 min
- Issued by
- NWS Las Vegas, NV
Counties Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 3471 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
400 WWUS75 KVEF 310021 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 521 PM PDT Wed Aug 30 2017 NVZ017-310200- /O.NEW.KVEF.DS.W.0002.170831T0021Z-170831T0200Z/ /O.CON.KVEF.EH.W.0003.000000T0000Z-170831T0300Z/ Western Clark and Southern Nye County- Including Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 521 PM PDT Wed Aug 30 2017 ...DUST STORM WARNING IN EFFECT UNTIL 7 PM PDT THIS EVENING... ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... The National Weather Service in Las Vegas has issued a Dust Storm Warning, which is in effect until 7 PM PDT this evening. * TIMING...Dust will impact southern Nye County and western Clark County through 7 pm. * WINDS...Gusting to 50 mph. * VISIBILITY...Blowing dust will reduce visibility to near zero in portions of the area. Hazardous driving conditions can be expected in the Pahrump area, along highways 95 and 160. * Temperature...Record or near record high temperatures are in store for southern Nevada and southeast California through at least Wednesday. Las Vegas, Pahrump, Barstow, Morongo Basin can expect readings of 106 to 111 degrees. Lake Mead National Recreation Area, Mesquite, and the Colorado River Valley will range from 110 to 116. Furnace Creek at Death Valley National Park will see highs from 120 to 123. * IMPACTS...If precautions are not taken, prolonged exposure to the heat may cause heat exhaustion or other heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit outdoor activities...drink lots of water or other non- alcoholic...non-caffeinated beverages...wear light weight...light colored clothing and if possible...spend more time in air conditioned or well ventilated places. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during hot weather when car interiors can reach lethal temperatures in a matter of minutes. A Dust Storm Warning means severely limited visibilities are expected with blowing dust. Travel could become extremely dangerous. Persons with respiratory problems should make preparations to stay indoors until the storm passes. && $$ AZZ002-036-CAZ522>527-NVZ016-020>022-310200- /O.CON.KVEF.EH.W.0003.000000T0000Z-170831T0300Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Northeast Clark County-Las Vegas Valley-Southern Clark County- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Vidal Junction, Needles, Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, .Searchlight, and Cal-Nev-Ari 521 PM PDT Wed Aug 30 2017 /521 PM MST Wed Aug 30 2017/ ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING... * TEMPERATURE...Record or near record high temperatures are in store for southern Nevada and southeast California through at least Wednesday. Las Vegas, Pahrump, Barstow, Morongo Basin can expect readings of 106 to 111 degrees. Lake Mead National Recreation Area, Mesquite, and the Colorado River Valley will range from 110 to 116. Furnace Creek at Death Valley National Park will see highs from 120 to 123. * IMPACTS...If precautions are not taken, prolonged exposure to the heat may cause heat exhaustion or other heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit outdoor activities...drink lots of water or other non- alcoholic...non-caffeinated beverages...wear light weight...light colored clothing and if possible...spend more time in air conditioned or well ventilated places. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$
1 follow-up statement
517 WWUS75 KVEF 310154 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 654 PM PDT Wed Aug 30 2017 NVZ017-310300- /O.EXP.KVEF.DS.W.0002.000000T0000Z-170831T0200Z/ /O.CON.KVEF.EH.W.0003.000000T0000Z-170831T0300Z/ Western Clark and Southern Nye County- Including Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 654 PM PDT Wed Aug 30 2017 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... ...DUST STORM WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING... *Winds...Winds and blowing dust were decreasing and visibility has improved significantly. * Temperature...Record or near record high temperatures are in store for southern Nevada and southeast California through at least Wednesday. Las Vegas, Pahrump, Barstow, Morongo Basin can expect readings of 106 to 111 degrees. Lake Mead National Recreation Area, Mesquite, and the Colorado River Valley will range from 110 to 116. Furnace Creek at Death Valley National Park will see highs from 120 to 123. * IMPACTS...If precautions are not taken, prolonged exposure to the heat may cause heat exhaustion or other heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during hot weather when car interiors can reach lethal temperatures in a matter of minutes. && PRECAUTIONARY/PREPAREDNESS ACTIONS... Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. An Excessive Heat Warning means that a prolonged period of dangerously hot temperatures will occur. The hot temperatures will create a dangerous situation in which heat illnesses are likely. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ AZZ002-036-CAZ522>527-NVZ016-020>022-310300- /O.CON.KVEF.EH.W.0003.000000T0000Z-170831T0300Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Northeast Clark County-Las Vegas Valley-Southern Clark County- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Vidal Junction, Needles, Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, .Searchlight, and Cal-Nev-Ari 654 PM PDT Wed Aug 30 2017 /654 PM MST Wed Aug 30 2017/ ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING... * TEMPERATURE...Record or near record high temperatures are in store for southern Nevada and southeast California through at least Wednesday. Las Vegas, Pahrump, Barstow, Morongo Basin can expect readings of 106 to 111 degrees. Lake Mead National Recreation Area, Mesquite, and the Colorado River Valley will range from 110 to 116. Furnace Creek at Death Valley National Park will see highs from 120 to 123. * IMPACTS...If precautions are not taken, prolonged exposure to the heat may cause heat exhaustion or other heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit outdoor activities...drink lots of water or other non- alcoholic...non-caffeinated beverages...wear light weight...light colored clothing and if possible...spend more time in air conditioned or well ventilated places. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 30, 2:58 PM PDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 30, 2:58 PM PDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
258 PM PDT Wed Aug 30 2017
.SYNOPSIS...Above average temperatures expected through the rest
of the week and through the weekend. Limited moisture circulating
around the area of high pressure along with energy associated with
a low pressure system will lead to scattered showers and thunderstorms
Wednesday evening and early Thursday morning. Storm chances mainly
over higher terrain remain through the weekend during the
afternoon hours.
&&
.SHORT TERM...tonight through Friday
The main focus of the short term will focus more on shower and
thunderstorm chances as temperatures trend downward lowering risk
for extreme heat. Through the rest of today and into tonight
chances for storms and showers will exist for most areas as a
trough nudges in and across the western states. The dynamic lift
associated with the trough will continue to spread southeastward
through tonight and will be the focus for nocturnal convection.
Through the afternoon the dynamic influence will be focused over
Inyo, Esmeralda, Lincoln and Nye counties where more favorable
shear profiles provide better chances for organized storms.
Elsewhere, prior to overnight showers associated with increased
dynamics, the recycled moisture under the weakening ridge along
with differential heating will trigger storms mainly over terrain,
which may drift into adjacent valleys. Therefore, have increased
PoPs on top of the increase from the previous issuance. The main
threats with storms will be strong outflow winds -- with a fairly
dry sub-cloud layer in place -- and flash flooding in higher
terrain with anchored storms. Shifting the focus to Thursday and
Friday, with remaining mid-level moisture, storms will again have
chances over the terrain across the southern Great Basin. However,
the northern zones may see drier conditions as a stable airmass
associated with a strong upper ridge progresses into Oregon. With
afternoon temperatures forecast to be 3 to 6 degrees above normal,
there is no need for any excessive heat headlines after today.
.LONG TERM...Saturday through Thursday.
Large high pressure ridge dominating the Western Conus will maintain
warm conditions, however, the possible influx of monsoon moisture as
well as tropical influences in the Gulf of California add a little
more mystery to the long term period. Made few changes to the
inherited forecast through the long range, and assuming no dramatic
increases in moisture, temperatures will likely remain several
degrees above seasonal averages. The ECMWF (drier) and GFS (wetter)
are at odds on how much moisture will invade the region over the
weekend and into next week, but tend to agree more with the drier
ECMWF given the large ridge blocking northward moisture transport
into our region, keeping best chances for thunderstorm activity
generally south of I-40. However, if we can get a large MCS to
develop across central Arizona and push moisture northward, all bets
are off and moisture content could be substantially underplayed.
Additionally, a tropical feature in the gulf of California could
further enhance moisture into Arizona, before spreading into
Southern Nevada and eastern California under an eastern flow
pattern. With so much uncertainty, maintained a generally dry and
warm forecast until better wet signals are advertised.
&&
.CLIMATE...
Climate Records for Las Vegas
Forecast Max Temp Daily Record Max Temp
August 30 108 112 (1948)
&&
.AVIATION...For McCarran...Low confidence in the late afternoon
and evening forecast as showers and storms are expected around the
Las Vegas valley and will be capable of sudden, gusty outflows.
Chances for shower activity overnight has increased, which keeps
confidence in prevailing winds low through the late evening/early
morning hours. Outside of storm and shower influences, winds
should follow a drainage pattern this evening becoming light and
variable overnight. Skies will be scattered to broken between
10-15kft, possibly lowering with shower activity over the
terminal. Thursday will again feature storms capable of producing
sporadic outflow boundaries.
For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms are likely across
most the southern Great Basin and Mojave Desert through the
evening and into the early morning Thursday. Stronger storms will
produce gusty outflow winds, possible trigger new storms along the
boundaries. Therefore, evening and overnight winds will be fairly
erratic at sites with nearby shower and thunderstorms. Thursday
will again feature storms capable of producing sporadic outflow
boundaries.
&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&
SHORT TERM/AVIATION...Boothe
LONG TERM.............Outler
For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and TwitterIn the hours before
Local storm report, Aug 30, 1:56 PM PDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 7 E MT. CHARLESTON 36.27N 115.52W
08/29/2017 CLARK NV DEPT OF HIGHWAYS
PUBLIC WORKS REPORTS DEBRIS IN ROADS IN MT
CHARLESTON SUB-DIVISION VIA WEBEOC.
&&
AAThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:31 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Dust Storm Warnings in Nevada, 2017Every dust storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.